Wyoming, 2016

Hail and Damaging Wind in Wyoming, October 2, 2016

October 2, 2016 · NWS UNR · 5 events in 1 county or zone

A thunderstorm became severe west of Gillette and tracked northeastward across the western and northern portions of Gillette. The storm produced hail to quarter size and wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe west of Gillette and tracked northeastward across the western and northern portions of Gillette. The storm produced hail to quarter size and wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Oct 2, 4:23 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 2, 4:23 PM MST, 2 hours 11 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
523 PM MDT Sun Oct 2 2016

.SHORT TERM...(This Evening Through Monday Night)
Issued at 242 PM MDT Sun Oct 2 2016

Upper level analysis has ridge axis across the eastern Dakotas
with strong closed low entering the Pacific Northwest. Skies are
mostly sunny across the Northern Plains with just a few weak
showers over the Black Hills and a few shifting into central
South Dakota. At the surface, Low pressure is located across
central South Dakota with a weak cool front back into eastern
Wyoming. Temperatures are generally in the 70s and 80s, with winds
out of the south ahead of the low, and light out of the north
behind.

Tonight...Upper ridge continues to shift east tonight as strong
upper low moves into the western Conus. Chances for pcpn will
increase overnight as a stronger shortwave in southwest flow
slides northeast across the area. South central SD should remain
dry into Monday morning. Low temperatures will fall into the 50s
to lower 60s.

Monday...Western upper low will move from Utah to eastern MT by
early evening. Fast southwest flow ahead of the low will remain
from the Central Rockies to the Northern Plains. Chances for
showers and thunderstorms will continue into Monday night.
Temperatures will still remain on the warm side, upper 60s to
lower 80s for highs. As surface low moves into eastern MT, a dry
line will develop to the south of the low and track east across
northeast WY in the afternoon and western SD in the evening. Gusty
winds and drier air will develop behind the dry line. Sufficient
moisture will remain to the east of the dry line to produce CAPE
values of 500 to over 1000 j/kg during the midday through early
evening hours. With shear rather strong over and east of the Black
Hills, isolated strong to severe storms certainly look possible.
Stronger activity will slide east of the area during the evening
and weaken as cold front pushes across. A few showers will start
to wrap around the back side of the system across northeast WY as
the low slides into northeast MT. Lows Monday night will fall into
the 40s to lower 50s, with some 30s possible in the Black Hills.

.LONG TERM...(Tuesday Through Sunday)
Issued at 242 PM MDT Sun Oct 2 2016

The upper low is expected to be centered over northeastern
Montana/southern Saskatchewan on Tuesday with the trough axis
extending southward through eastern Wyoming. Forecast area will be
located in the dry slot. Will be windy, especially across
northwest South Dakota. Isolated showers possible across the Black
Hills on Wednesday with weak instability. Southwest to northeast
oriented mid level baroclinic zone will be located over southwest
and south central South Dakota Wednesday night into Thursday.
Sufficient moisture and lift for some shower activity.
Temperatures marginally cold enough that some rain/snow mix. Most
areas will experience frost/freeze between Wednesday night and
Thursday night. Dry weather is expected for the rest of the week
and into the weekend. High temperatures will remain slightly
cooler than average through the rest of the week with near average
highs over the weekend.

&&

.AVIATION...For the 00Z TAFS Through 00Z Monday Evening
Issued At 514 PM MDT Sun Oct 2 2016

Some tstms ovr ncntrl WY are shifting ewd this even. Shwrs and
tstms wl incr tonite, starting over nern WY and spreading into wrn
SD with areas of MVFR vsby. IFR low clds and fog wl dvlp ovr swrn
SD aft 09Z tonight and will spread northward into nern WY and wrn
SD early Mon mrng. Srn Black Hills wl have LIFR cigs and vsby.
Cigs and vsby wl improve late Mon mrng as sfc trof crosses the
area, with tstms expected ovr wrn SD Mon aftn.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

SHORT TERM...15
LONG TERM...7
AVIATION...55
Hazardous weather outlook, Oct 2, 5:21 AM MST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
621 AM MDT SUN OCT 2 2016

WYZ054>056-058-031300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
621 AM MDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TONIGHT.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON MONDAY...MAINLY DURING
THE AFTERNOON HOURS. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

MUCH COOLER AIR WILL SETTLE INTO THE AREA BY MIDWEEK. LOW
TEMPERATURES ARE FORECAST TO DROP TO NEAR OR BELOW FREEZING IN
MANY AREAS LATE IN THE WEEK...ESPECIALLY THURSDAY AND FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-024>032-041>044-072>074-WYZ057-071-031300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-WYOMING BLACK HILLS-
NORTHEASTERN CROOK-
621 AM MDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS THE BLACK HILLS LATE
THIS AFTERNOON...WITH A MORE WIDESPREAD CHANCE FOR THUNDERSTORMS
ACROSS THE AREA TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...THERE WILL BE AN ADDITIONAL CHANCE FOR THUNDERSTORMS...
ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. A FEW
STRONG TO SEVERE STORMS ARE POSSIBLE...WITH HAIL AND STRONG WIND
GUSTS THE MAIN THREATS.

MUCH COOLER AIR WILL SETTLE INTO THE AREA BY MIDWEEK. LOW
TEMPERATURES ARE FORECAST TO DROP TO NEAR OR BELOW FREEZING IN
MANY AREAS LATE IN THE WEEK...ESPECIALLY THURSDAY AND FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ046-047-049-031300-
MELLETTE-TODD-TRIPP-
721 AM CDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON MONDAY...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE...WITH HAIL AND STRONG WIND GUSTS THE
MAIN THREATS.

MUCH COOLER AIR WILL SETTLE INTO THE AREA BY MIDWEEK. LOW
TEMPERATURES ARE FORECAST TO DROP TO NEAR OR BELOW FREEZING IN
MANY AREAS LATE IN THE WEEK...ESPECIALLY THURSDAY AND FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Oct 2, 6:00 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
700 PM MDT SUN OCT 2 2016

WYZ054-055-030145-
SOUTHERN CAMPBELL WY-NORTHERN CAMBELL WY-
700 PM MDT SUN OCT 2 2016

...STRONG THUNDERSTORM OVER CENTRAL CAMPBELL COUNTY UNTIL 745 PM
MDT...

AT 700 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF GILLETTE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GILLETTE AND GILLETTE AIRPORT.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 106 AND
139.

LAT...LON 4408 10568 4420 10586 4454 10553 4431 10521
TIME...MOT...LOC 0100Z 225DEG 21KT 4423 10566

SANDERS
Local storm report, Oct 2, 6:25 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
725 PM MDT SUN OCT 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             11 WSW DOWNTOWN GILLETT 44.21N 105.69W
10/02/2016  E0.70 INCH       CAMPBELL           WY   PUBLIC

            HAIL FELL FROM 0105Z TO 0120Z

&&

AFOSCATO

The radar

The Rapid City radar (KUDX), 218 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
October 2, 6:34 PM MST to 6:45 PM MST
Where
Campbell County, 2.55 mi WNW of Gillette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.299, -105.550

The ground was almost covered with hail.

Hail, Campbell

When
October 2, 6:40 PM MST to 6:50 PM MST
Where
Campbell County, 1.56 mi WNW of Gillette
Measured
1 in hail
Reported by
Public
Coordinates
44.300, -105.528

Quarter sized hail was reported in the Wagon Wheel area of northwest Gillette.

Hail, Campbell

When
October 2, 6:45 PM MST
Where
Campbell County, 1.99 mi SE of (Gcc)gillette Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.328, -105.514

The spotter also reported 50 mph wind gusts.

Hail, Campbell

When
October 2, 6:59 PM MST to 7:09 PM MST
Where
Campbell County, 7 mi NNE of Gillette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.384, -105.446

Thunderstorm Wind, Campbell

When
October 2, 6:59 PM MST to 7:09 PM MST
Where
Campbell County, 7 mi NNE of Gillette
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.384, -105.446

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657882, 657883, 661998, 657884, 657886.